Pain Relievers, Bleeding, Ulcers and GI Damages

Excellent overview of the damage that NSAIDS can do to our bodies.

from the New York Times Consults Series

 

….Dr. Abraham responds: It is important to remember that all Nsaids, including prescription medications like rofecoxib (Vioxx), celecoxib (Celebrex) and etodolac (Lodine), have the potential to damage the tissue of the gastrointestinal tract. Even an over-the-counter drug like baby aspirin can be harmful. Damage can occur anywhere, from mouth to anus.

Even if a visible ulcer doesn’t form as a result of damage, breaks in the tissue wall of the digestive tract can lead to microscopic amounts of blood loss over time and result in clinical anemia. Esophagogastroduodenoscopy, or EGD, a scope procedure to visualize the upper gastrointestinal tract, can be done to look for damage in the esophagus and stomach.

Even if damage is not observed in those areas, it is still possible to develop microscopic, Nsaid-related ulcers and abrasions in the lower gastrointestinal tract. Clinical studies show that Nsaid-related damage in the small intestine and colon accounts for 13 percent to 40 percent of all serious gastrointestinal bleeding events. What’s more, the percentage of Nsaid-related bleeding events in those areas is on the rise, as rates of H. pylori infection in the United States decline. In other words, the small intestine and colon are becoming a larger piece of the Nsaid-ulcer pie.

Additionally, if you have diverticular disease in the small intestine or colon, the superficial blood vessels that lie in the diverticular pockets are very likely to bleed in the presence of Nsaids. It is not uncommon for patients with colonic diverticular disease to suffer a dramatic gastrointestinal hemorrhage with profuse visible rectal bleeding following aspirin or other Nsaid ingestion. Alternatively, diverticular blood vessels can be intermittently irritated, causing microscopic blood loss that is only detected by progressive anemia or drops in your blood counts over time…

much more via When Pain Relievers Cause Bleeding – Consults Blog – NYTimes.com.

Advertisements



    Leave a Reply

    Fill in your details below or click an icon to log in:

    WordPress.com Logo

    You are commenting using your WordPress.com account. Log Out / Change )

    Twitter picture

    You are commenting using your Twitter account. Log Out / Change )

    Facebook photo

    You are commenting using your Facebook account. Log Out / Change )

    Google+ photo

    You are commenting using your Google+ account. Log Out / Change )

    Connecting to %s



%d bloggers like this: